Affordable Access

The missing factor in Hoeffding's inequalities

Authors
Publication Date
Disciplines
  • Mathematics

Abstract

The missing factor in Hoeffding's inequalities ANNALES DE L’I. H. P., SECTION B MICHEL TALAGRAND The missing factor in Hoeffding’s inequalities Annales de l’I. H. P., section B, tome 31, no 4 (1995), p. 689-702. <http://www.numdam.org/item?id=AIHPB_1995__31_4_689_0> © Gauthier-Villars, 1995, tous droits réservés. L’accès aux archives de la revue « Annales de l’I. H. P., section B » (http://www.elsevier.com/locate/anihpb), implique l’accord avec les condi- tions générales d’utilisation (http://www.numdam.org/legal.php). Toute uti- lisation commerciale ou impression systématique est constitutive d’une infraction pénale. Toute copie ou impression de ce fichier doit conte- nir la présente mention de copyright. Article numérisé dans le cadre du programme Numérisation de documents anciens mathématiques http://www.numdam.org/ Ann. Inst. Henri Poincaré, Vol. 31, n° 4, 1995, p. 689-702 Probabilités et Statistiques The Missing factor in Hoeffding’s inequalities by Michel TALAGRAND University of Paris VI and The Ohio State University. ABSTRACT. - A celebrated paper of Hoeffding establishes sharp bounds for the tails of sums of bounded independent random variables. An elementary observation allows to improve these bounds to optimal order under mild conditions. (The method we present also allows to improve many other exponential bounds.) RÉSUMÉ. - Un article célèbre d’Hoeffding établit des bornes pour la déviation d’une somme de variables aléatoires indépendantes par rapport à sa moyenne. Combinant la méthode d’Hoeffding avec la transformation d’Esscher, on montre comment sous des hypothèses supplémentaires minimes ces bornes peuvent être améliorées d’une façon essentiellement optimale. 1. INTRODUCTION Consider independent centered random variables (r.v.) (Throughout the paper, X will always dénote a centered r.v.) The study Équipe d’Analyse, Tour 48, U.A. au C.N.R.S. n° 754, Université Paris VI, 4, place Jussieu, 75230 Paris Cedex 05 and Department of Mathematics, 231

There are no comments yet on this publication. Be the first to share your thoughts.